Alert archive / Maryland / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 421, NWS Baltimore/Washington

August 28, 20205 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 28, 2020, 7:41 PM EDT for 5 counties in Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 7:41 PM EDT (23:41 UTC)
Expired
Aug 28, 2020, 8:30 PM EDT
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:37 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:52 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 28, 5:52 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
552 PM EDT Fri Aug 28 2020

.SYNOPSIS...
A surface trough will persist near I-95 through tonight.
Meanwhile, the remnants of Laura will merge with a cold front
over the Ohio River Valley tonight, then cross the Middle
Atlantic on Saturday. Canadian high pressure will build in
Sunday into Monday. A few frontal systems will likely impact the
area during the middle to latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A Flash Flood Watch has been issued until 4 AM for areas along
the I-66/US-50 corridor and then up along I-95 into Baltimore.
We're growing concerned that flooding may occur as ongoing
storms drop an E-W oriented outflow boundary southward. As the
trough to our west approaches, and we start to feel it's
influence, flow at 850 hPa is expected to turn southerly and
start to overrun/warm advect atop the stalling outflow boundary.
With flow aloft paralleling the boundary, the potential is there
for training of storms along and north of the outflow boundary
this evening into the overnight hours. The HRRR and NAM show a
narrow stripe of 2-6 inches of rain within the Flash Flood
Watch in the vicinity of the stalled boundary between roughly 00
and 06z. By late tonight, low-level southerly flow will further
increase in advance of the trough/remnants of Laura, causing
the boundary and associated warm advection precipitation to its
north to break out of a stalled position and lift northward.

Previous discussion...
Subtle warm/moist advection along a remnant outflow from
yesterday evening's convection has led to a rather persistent
area of showers and a few thunderstorms between I-81 and the
Allegheny Front from the PA border southward to near Franklin
WV. Meanwhile, severe convection (in the form of a line) is
approaching from PA. This convection will propagate into
northern/northeastern MD this afternoon, aided by differential
heating between the showers to the west and somewhat clearer
conditions to the east. Given the moderate lapse rates,
increasing CAPE and modest shear present, isolated to scattered
damaging wind gusts appear possible over N MD this afternoon,
possibly into the Baltimore metro area. Although the primary
threat is damaging wind gusts, large hail or an isolated tornado
cannot be ruled out given the CAPE/shear balance and the
orientation of the line to the low level winds (not to mention a
little added lift near the bay breeze), especially over
northern and northeastern Maryland.

Elsewhere, CAPE and surface convergence may be muted somewhat by
a more westerly component to the low-level flow through late
afternoon. Winds should back to the SW by evening as the
remnants of Laura merge with a cold front, and the joined system
approaches from the west. Showers and thunderstorms may become
more widespread through this evening as a low-level jet
increases ahead of the approaching system. This combined with
residual instability leftover from daytime heating may be enough
for a continued risk of gusty to damaging winds, with heavy
rain becoming a threat with any repeat activity in an
environment characterized by deep warm cloud layer depths and
PWs around 2".

Tonight will be muggy. As low level flow continues to increase
ahead of the system approaching from the west, showers will
likely re-develop near the mountains and begin moving east.
Moderately heavy rain is possible with PWs over 2 inches.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The frontal system/remnants of Laura will cross the Middle
Atlantic on Saturday. Rain will likely be most widespread
near/west of the Blue Ridge during the morning hours, peaking
around midday near I-95. Conditions should clear rapidly by
evening as the system departs to the east, though some gusty
northwest winds are possible in its wake especially near the
Chesapeake Bay.

Regarding hazardous weather associated with the remnants of
Laura: embedded convective elements will be capable of heavy
rain and gusty to perhaps damaging winds given the increased
moisture and low level wind field. A few tornadoes can't be
ruled out if enough near-surface based instability is realized,
mainly across central VA to southern MD. The extent of the
severe threat will be dictated by how much heating and
instability we are able to acquire, which remains uncertain.
Overall, the system should be moving quickly enough to preclude
a more widespread/significant flash flood threat, though with
the tropical moisture present, storms could produce isolated
heavy rainfall amounts pretty quickly, and when one considers
they will be embedded in a larger area of rain (not to mention
storms tonight wetting the ground), flooding is certainly still
possible (though perhaps a bit more sporadic).

High pressure is forecast to build in on Sunday, flipping the
pattern to cooler, drier and less humid than normal to close out
the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
For the beginning of the workweek, expect showers and maybe a few
rumbles of thunder in the afternoon and evening hours on Monday
ahead of some shortwave energy making its way through our area.
Instability parameters look to remain low keeping our chances for
convection/severe instances low. Warm front pushes to our north
Tuesday bringing some more chances for unsettled weather through
Wednesday with an introduction of some more shortwave energy. We
should remain fairly dry Thursday in between the two boundaries
with a cold front approaching to end the workweek. Mid-to-late
part of the week may bring some chances for severe storms.
Instability parameters are hinting at the chance for this to
occur with MLCAPE approaching 2000 j/kg, 0-6 km shear reaching
30+ kts. PWATs over 2" for Wednesday night into early Thursday
could pose a threat for flooding in isolated areas.

Temperatures for the extended period will start out as seasonable or
just below normal Monday and then we enter a warming trend for the
rest of the week with highs flirting with 90F. Overnight lows may
reach the upper 50s on Monday before heading back to normal
temperatures to close out the workweek. Dewpoints will follow the
same trend adding enough moisture to be available for showers and
storms to fire off in the later part of the workweek.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms are likely between 19-23z,
with additional development possible this evening. Any
thunderstorm may produce gusty winds and IFR conditions.
Otherwise, VFR is expected into this evening before ceilings
drop overnight into Saturday as a cold front approaches from the
west (with the remnants of Laura embedded in it). Heavy
downpours and a few thunderstorms are possible, likely peaking
12-18z. Conditions should improve by late Saturday as the system
departs. SW winds gusting to 20 kts possible Sat, with gusty NW
winds possible Sat eve behind the departing system.

Mainly VFR Sun-Tue outside of any patchy early AM fog or PM
storms Mon/Tue.

&&

.MARINE...
Westerly winds will back around to the southwest through this
evening as the remnants of Laura merge with a cold front
approaching from the west. The combined system will cross the
region Saturday. Gusty southwest winds of 20-25 knots are
expected Saturday morning, persisting into the afternoon across
the waters south of a line roughly from North Beach to the
Occoquan River. Northwest winds behind the system are expected
to gust 25-30 kts over most of the wider waters Saturday night.

Winds should become lighter Sunday into Monday as high pressure
builds in, though adjustments to the Small Craft Advisory (SCA)
both in time and area may be needed. Gusty winds are possible
ahead of another frontal system Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Saturday for MDZ011-013-014-
     503>506.
VA...Flash Flood Watch until 4 AM EDT Saturday for VAZ027>031-
     038>040-051>054-501-502-505>507.
WV...None.
MARINE...Small Craft Advisory from 6 AM to noon EDT Saturday for
     ANZ530>532-539-540.
     Small Craft Advisory from midnight Saturday night to 6 AM EDT
     Sunday for ANZ531>533-539>542.
     Small Craft Advisory from 6 AM to 8 PM EDT Saturday for ANZ533-
     541-542.
     Small Craft Advisory from 3 AM Saturday to 6 AM EDT Sunday for
     ANZ534-537-543.
     Small Craft Advisory from noon to 6 PM EDT Saturday for ANZ536.

&&

SYNOPSIS...DHOF/KJP
NEAR TERM...DHOF/KJP
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...DHOF/ADM
MARINE...DHOF/ADM
Hazardous weather outlook, Aug 28, 5:52 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
552 PM EDT Fri Aug 28 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
552 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for a majority
of the Washington and Baltimore Metropolitan Areas. The primary
threat is damaging winds and large hail.

A Flash Flood Watch is in effect until 4 AM for much of the DC and
Baltimore metro areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. An isolated instance of flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please report severe weather and
flooding to the National Weather Service according to standard
operational procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-292200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
552 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for portions
of central Maryland and northern Virginia. The primary threat is
damaging winds and large hail.

A Flash Flood Watch is in effect for portions of northern
Virginia until 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. An isolated instance of flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please report severe weather and
flooding to the National Weather Service according to standard
operational procedures.

In the hours before

Local storm report, Aug 28, 6:18 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 S ARCOLA              38.91N  77.53W
08/28/2020  E0.75 INCH       LOUDOUN            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2002262

MSS
Local storm report, Aug 28, 6:30 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 SSE LANGLEY           38.92N  77.15W
08/28/2020                   FAIRFAX            VA   911 CALL CENTER

            DOWNED WIRES NEAR THE INTERSECTION OF KIRBY RD AND
            CHESTERBROOK RD.

&&

EVENT NUMBER LWX2002263

MSS
Local storm report, Aug 28, 6:32 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SW FAIRFAX            38.85N  77.31W
08/28/2020  M0.75 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2002264

KJP
Local storm report, Aug 28, 7:23 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
723 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 W CAMP SPRINGS        38.80N  76.94W
08/28/2020  E0.88 INCH       PRINCE GEORGES     MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2002265

MSS
Local storm report, Aug 28, 7:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 W CAMP SPRINGS        38.80N  76.94W
08/28/2020  E1.75 INCH       PRINCE GEORGES     MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2002266

MSS
Local storm report, Aug 28, 7:36 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     3 NNW DARLINGTON        39.68N  76.21W
08/28/2020                   HARFORD            MD   DEPT OF HIGHWAYS

            TREE DOWN AT THE INTERSECTION OF MD-623 NORTH/SOUTH AT
            GLEN COVE RD.

&&

EVENT NUMBER LWX2002267

MSS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:51 PM EDTSmall Craft AdvisoryLWX44 hr
Aug 28, 12:51 PM EDTSmall Craft AdvisoryLWX41 hr
Aug 28, 1:44 PM EDTSpecial Marine WarningLWX46 min
Aug 28, 3:52 PM EDTSpecial Marine WarningLWX98 min
Aug 28, 4:13 PM EDTSpecial Marine WarningLWX92 min
Aug 28, 4:34 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester41 min
Aug 28, 4:59 PM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 13 more11 hr
Aug 28, 5:21 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock39 min
Aug 28, 5:25 PM EDTSpecial Marine WarningLWX95 min
Aug 28, 5:29 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William46 min
Aug 28, 5:39 PM EDTSpecial Marine WarningLWX57 min
Aug 28, 5:45 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church45 min
Aug 28, 5:52 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William, City of Fairfax38 min
Aug 28, 6:01 PM EDTSpecial Marine WarningLWX44 min
Aug 28, 6:17 PM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church5 hr
Aug 28, 6:17 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Alexandria43 min
Aug 28, 6:22 PM EDTAreal Flood WarningLWXRockingham2 hr
Aug 28, 6:30 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah45 min
Aug 28, 6:32 PM EDTAreal Flood WarningLWXArlington5 hr
Aug 28, 6:38 PM EDTSpecial Marine WarningLWX97 min
Aug 28, 6:51 PM EDTFlash Flood Warning Considerable damage threatLWXArlington, Fairfax, City of Alexandria, City of Falls Church93 min
Aug 28, 6:57 PM EDTSpecial Marine WarningLWX93 min
Aug 28, 7:24 PM EDTSevere Thunderstorm WarningLWXRockingham35 min
Aug 28, 7:43 PM EDTSpecial Marine WarningLWX92 min
Aug 28, 7:54 PM EDTAreal Flood WarningLWXPage, Rockingham, Shenandoah47 min
Aug 27, 8:30 PM EDTSevere Thunderstorm WarningLWXAllegany15 min
Aug 28, 1:51 PM EDTSevere Thunderstorm WarningLWXHarford24 min
Aug 28, 3:02 PM EDTSevere Thunderstorm WarningLWXWashington43 min
Aug 28, 3:07 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard, Montgomery38 min
Aug 28, 3:19 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford41 min
Aug 28, 3:45 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll21 min
Aug 28, 4:02 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford43 min
Aug 28, 4:33 PM EDTSevere Thunderstorm WarningLWXBaltimore, Frederick, Howard, Montgomery, Prince George's42 min
Aug 28, 6:55 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's33 min
Aug 28, 7:19 PM EDTAreal Flood WarningLWXPrince George's112 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.